Just off Paxil

“…hope someone like me reads this first and investigates all avenues before swallowing a pill a doctor (who may be very well meaning!!!!) prescribes.”

Hello:

Please post this anonymously. Thank you. I feel it is important to pass on this information.

Over a two year period I was laid off my permanent part-time job as a social worker in a hospital due to cuts in services. Five months earlier my Dad had been told that he had terminal cancer. He died just three weeks short of a year after receiving the news. It was devastating and remains the most difficult experience of my life… I miss him everyday and find the grief at times unbearable.

Since Dad’s death, there has been friction with my sister given our different coping mechanisms… I’m very sensitive and emotional and she holds things in and is on the surface very practical. I had become quite distraught on a couple of occasions and my sister became distant and we had little contact for about six months; this was just another horrible sadness for me and I felt punished rather than supported…

At the same time my other job as a casual social worker in community healthnity was very stressful. We were also experiencing cuts in service and my job was to go and cut people off their home support (including 90 year old women…. still disgusts me). My doctor says it was breaking my heart! Anyway, long story, but the final straw came when my Mum ended up in Emerg with a suspected heart problem and was put on Beta Blockers… I was to be back to work and that morning before leaving I had a difficult time waking her – I was scared… she did wake up but I was quite worried leaving her, but thought the worst is I turn around after work and return… as a result was late…. called in to explain why and that I was on my way (excellent work history prev.)… I made the trip on the ferry (1.5 hours and then 1 hour drive into work)… anyway… my boss flipped out… and as a result I said I’ve had it and I’m going home…. I’m just exhausted and I don’t need this. I couldn’t believe the lack of compassion!!!! All this said, I went to the doctor and she signed me off work for stress leave and I started trying (much to my chagrine) several SSRI’s.

Celexa (20 mg.) was the first. Called the ambulance…. an hour after swallowing… felt like I was losing consciousness and suddenly couldn’t see and starting vomiting violently and crying into the phone, “hurry, I’m dying”…. the end was that the ambulance attendant (one of them) asked me how long I had been thinking of taking it before I swallowed it…. implication that it was psychological… I now know different. I had a horrible few days recovering from that episode.

Effexor was the second…. tiny dose of pill (quartered it) and was taken off after doctor saw my shaking and pale hands!

Then Paxil…. worked up slowly and only got as far as 7.5 mg. For a short time I seemed calmer and a little better, but usually felt quite wierd starting early evening… later started feel nauseous every morning and just crappy. Doctor surprizingly said I don’t think you should continue, so suggested I just stop. I said I thought I heard you had to taper off slowly and she said well you can do it in a week at your dose. This made not much logical sense to me given my sensitivity to meds and this small dose …. wouldn’t it be equivalent to someone on a larger dose but experiencing similar feelings. I tapered down starting with 5 mg and noticed a problem right away. I had been walking for half an hour daily with my dog and the first day I went on this amount I was feeling off balance and dizzy and found I couldn’t do my walk… Anyway I have been off now 10 days and am beginning to feel a little better, but it has been horrible. Still feel dizzy and off when I walk, but a little better. I also had felt like someone has been turning a switch on and off in me and have felt like I just might stop!… hard to explain. My heart rate was 100 bpm when I went in to see her last week and I have what I am concerned is some heart irregularity. She said I might have some extra beats but I shouldn’t worry about it. I have been insisting to her, to the point of annoyance today, that I have never had this feeling, that it is not the same as anxiety symptoms as before and she said it will go away…. I hope so. Also, haven’t been able to stop crying… feel so bad but am hopeful this will end. I know my doctor is a little reluctant to believe me and suggested I take some Ativan … was taking a tiny amt of clonazepam which helped symptoms going on Paxil, but has made me feel worse with withdrawal symptoms.

Today doctor gave me a new prescription for Amitriptyline (sp?) and said I could start. I told her I read I should be off Paxil for at least two weeks … she said only if it is another SSRI. This is another family. I said I would do some research on it first. Anyway, I think I’ll probably not fill it… am too scared right now of these drugs and am just hoping that my heart isn’t damaged … hopefully as the doctor said it will go…. not soon enough for me. A counsellor said that some people just cannot tolerate these drugs… I think I am one of those people!!!! I feel so much for anyone on these drugs… it would be wonderful for some relief from grief and suffering, but I’m not convinced these things are the answer.

What a long story… hope someone like me reads this first and investigates all avenues before swallowing a pill a doctor (who may be very well meaning!!!!) prescribes.

All the best to everyone!

 1,192 total views,  1 views today

Posted in SSRI Survivor Stories and tagged , , , , , , , , , .

Leave a Reply